Nevada, 2014

Damaging Wind in Nevada, June 12, 2014

June 12, 2014 · NWS LKN · 1 event in 1 county or zone

A dry microburst just east of the Eureka Airport destroyed a hay barn and uprooted a large tree.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A dry microburst just east of the Eureka Airport destroyed a hay barn and uprooted a large tree.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jun 12, 1:40 PM PST, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 12, 1:40 PM PST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
240 PM PDT THU JUN 12 2014

.SYNOPSIS...STRONG SOUTHWEST WINDS WILL BLOW ACROSS NEVADA
THROUGH THIS EVENING...PRODUCING HIGH FIRE DANGER AND AREAS OF
BLOWING DUST. A STRONG COLD FRONT WILL USHER MUCH COOLER
TEMPERATURES INTO NORTHERN NEVADA FRIDAY. STRONG WINDS WILL
CONTINUE ACROSS NEVADA FRIDAY...WITH FIRE DANGER HIGHEST IN
CENTRAL NEVADA. PLEASANT WEATHER WITH LESS WIND IS EXPECTED
OVER FATHER'S DAY WEEKEND.

&&

.SHORT TERM...TONIGHT THROUGH SATURDAY.

UNSEASONABLY STRONG PACIFIC TROUGH ARRIVING IN THE PACIFIC NW THIS
AFTERNOON. SW WINDS GUSTING 30-40 MPH ACROSS ALL OF NEVADA AS OF
MIDDAY, AND THE WINDS WILL ONLY STRENGTHEN THROUGH EARLY EVENING
AS THE PRESSURE GRADIENT TIGHTENS. ON AVERAGE, SW WINDS WILL
AVERAGE 20-35 MPH BY 5 PM, WITH FREQUENT GUSTS OF 40-45 MPH.
ISSUED A WIND ADVISORY EARLIER FOR HUMBOLDT COUNTY, WHERE
CONFIDENCE IS HIGHEST THAT ADVISORY CRITERIA WILL BE ACHIEVED
BEFORE SUNSET AND DECOUPLING. DUST PLUMES SHOULD BE LOFTED OFF THE
WESTERN NEVADA SINKS, WITH SUSPENDED DUST INCREASING ACROSS ELKO
AND SPRING CREEK THIS EVENING. IN ADDITION, ISOLATED DRY
CONVECTION WILL EVOLVE OUT OF THE CUMULUS FIELD NEAR THE SURFACE
LOW, WITH COVERAGE BEST ACROSS SE ELKO COUNTY NEAR WEST WENDOVER.
HAVE NOTICED 18Z NAM IS MUCH MORE ROBUST WITH CONVECTIVE
DEVELOPMENT THROUGH THIS EVENING, SO WILL HAVE TO KEEP AN EYE ON
DRY MICROBURST POTENTIAL IN THIS AREA.

STRONG COLD FRONT (FOR JUNE) SWEEPS THROUGH NEVADA TONIGHT,
USHERING IN MUCH COOLER TEMPERATURES FOR FRIDAY. THIS WILL BE A
NOTICEABLE, REFRESHING CHANGE ESPECIALLY NORTH OF I-80, AS DAYTIME
TEMPERATURES FALL A GOOD 15 DEGREES FROM TODAY'S READINGS. PRESSURE
GRADIENT WILL REMAIN VERY TIGHT, WITH NAM'S SURFACE LOW SINKING
SOUTH CLOSE TO GREAT BASIN NATIONAL PARK. NAM PLACES 10 MB OF
SURFACE PRESSURE GRADIENT ACROSS ELKO COUNTY AT 5 PM FRIDAY, WITH
GFS PROGGING 700 MB WINDS OF 30-35 KTS, ABOUT 2 SD ABOVE NORMAL
FOR MID-JUNE. ISSUED A WIND ADVISORY FOR ALL OF ELKO COUNTY, FROM
11 AM THROUGH 9 PM, FOR W/NW WINDS OF 25-35 MPH, WITH GUSTS OF 45
MPH. GUSTS WILL REACH 55 MPH ON HIGHER TERRAIN, SUMMITS AND
PASSES. MOISTURE AND THUS CONVECTION WILL BE VERY LIMITED ON
FRIDAY, BUT MODELS HAVE BEEN CONSISTENT WITH ISOLATED
THUNDERSTORMS NEAR THE JARBIDGE MOUNTAINS.

FRIDAY NIGHT/SATURDAY MORNING...COLD WITH LOWS IN THE 30S.
12Z GFS PLACES SHORTWAVE OVER NE ELKO COUNTY AT 5 AM SATURDAY, SO
RESIDUAL CLOUDS AND BREEZES WILL KEEP TEMPERATURES FROM BOTTOMING
OUT. NONETHELESS, 30S WILL BE COMMON IN THE MORNING, WITH SOME OF
THE COLDEST VALLEY LOCALES FLIRTING WITH FREEZING SATURDAY
MORNING. WILL NEED TO CONSIDER A FROST ADVISORY FOR SATURDAY
MORNING.

SATURDAY...MUCH IMPROVED WEATHER, WITH MUCH LESS WIND, ONLY 10-20
MPH. IN FACT, A NEAR PERFECT LATE SPRING DAY, WITH A MOSTLY SUNNY
SKY AND HIGHS NEAR 70. TURNER

.LONG TERM...SATURDAY NIGHT THROUGH NEXT THURSDAY.

WARM DRY AFTERNOONS AND CLEAR COOL NIGHTS WILL PREVAIL SUNDAY
THROUGH NEXT WEEK. A WARM UP OF ABOUT 10 DEGREES OVER SATURDAY'S
READINGS FOR FATHER'S DAY. FORECAST GRIDS FOR NEXT WEEK FOLLOW THE
12Z GFS SOLUTION, WITH BROAD RIDGING, NO CHANCE OF RAIN, WARM
AFTERNOONS IN THE 80S, AND COOL NIGHTS IN THE 40S. MAINLY IGNORED
12Z ECMWF'S WILDLY DIFFERENT SOLUTION, WHICH PORTRAYS A HIGHLY
UNUSUAL 560 DM CUTOFF LOW OVER SOUTHERN IDAHO TUESDAY AFTERNOON,
AND MUCH COOLER AIR AND SHOWERS ENTERING NORTHERN NEVADA. WILL
FORECAST NORMAL EARLY SUMMER WEATHER UNTIL THE GFS SHOWS SIGNS OF
TRENDING TOWARD THE ECMWF SOLUTION. JR/BT

&&

.AVIATION...STRONG GUSTY SW WINDS WILL CONTINUE AT ALL TAF SITES
THROUGH 03Z, WITH GUSTS OF 30-35 KTS. AREAS OF BLDU WILL AFFECT KWMC
AND KEKO THROUGH 06Z. WINDS WILL RELAX OVERNIGHT, ONLY TO RETURN
AROUND 18Z FRIDAY. STRONG WEST WINDS WILL AFFECT AVIATION
OPERATIONS AGAIN 18Z FRI-04Z SAT, WITH SUSTAINED WIND OF 20-25
KTS, AND GUSTS TO 35 KTS. STRONGEST WINDS ARE EXPECTED AT KEKO,
WHERE GUSTS NEAR 40 KTS ARE POSSIBLE AROUND 00Z SAT. JR/BT

&&

.FIRE WEATHER...WIDESPREAD CRITICAL WIND/RH WILL CONTINUE TO
PRODUCE RED FLAG CONDITIONS INTO THIS EVENING. WIND GUSTS OF 40-50
MPH WILL COMBINE WITH MIN RH NEAR 5% TO PRODUCE THE POTENTIAL FOR
RAPID WILDFIRE GROWTH, SHOULD AN IGNITION OCCUR.

ISOLATED DRY CONVECTION WILL CONTINUE THROUGH THIS EVENING ACROSS
NORTHERN FWZ 455 AND SE FWZ 470. GUSTY ERRATIC WINDS BENEATH VIRGA
SHAFTS, BUT COVERAGE WILL BE VERY LIMITED, WITH LAL OF 2.

FRIDAY...RED FLAG WARNING FOR CRITICAL WIND/RH CONTINUES FOR
CENTRAL NEVADA, INCLUDING FWZ 454, 455 AND 457. STRONG W/NW WINDS
WILL REDEVELOP QUICKLY FRIDAY MORNING, CONTINUING INTO FRIDAY
EVENING. GUSTS OF 40-45 MPH WILL BE COMMON, COMBINING WITH MIN RH
OF 5-10%. AS SUCH, HIGH CONFIDENCE THAT RED FLAG CONDITIONS WILL
CONTINUE ACROSS FWZ 454, 455 AND 457 FRIDAY AFTERNOON/EVENING.

ACROSS THE NORTHERN FWZ FRIDAY, MUCH COOLER TEMPERATURES WILL
IMPROVE MIN RH, BUT AIRMASS REMAINS VERY DRY. WEST WINDS WILL
REMAIN STRONG, AVERAGING 20-30 MPH WITH GUSTS NEAR 45 MPH,
ESPECIALLY ELKO COUNTY AND THE HIGHER TERRAIN. CRITICAL WIND/RH
AND RED FLAG CRITERIA IS EXPECTED ACROSS SOUTHERN FWZ 469 AND FWZ
470, BUT WITH FUELS STILL DECLARED NOT CURED, NO HEADLINES ARE
NEEDED.

THUNDERSTORMS FRIDAY WILL BE VERY LIMITED. ISOLATED THUNDERSTORMS,
WITH AN LAL OF 3, ACROSS NE ELKO COUNTY UNDER APPROACHING TROUGH
AND COLDER AIR ALOFT.

SATURDAY...MUCH IMPROVED FIRE WEATHER. MUCH LESS WIND WITH GUSTS
GENERALLY 20 MPH OR LESS. TURNER

&&

.HYDROLOGY...LAMOILLE CREEK CONTINUES TO RUN STRONGLY, THANKS TO
CONTINUED SNOWMELT ON THE RUBY MOUNTAINS. THE CREEK WILL CONTINUE
TO REACH ITS PEAK FLOW, NEAR 4 FEET, FOR A COUPLE MORE EVENINGS.
NO FLOODING IS EXPECTED. LAMOILLE CREEK IS EXPECTED TO GRADUALLY
FALL BELOW 4 FEET BY THIS WEEKEND, AS SNOWPACK ON THE RUBY
MOUNTAINS CONTINUES TO DECREASE, AND TEMPERATURES COOL FRIDAY AND
SATURDAY. TURNER

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR HUMBOLDT
COUNTY...NORTHERN ELKO COUNTY.

WIND ADVISORY FROM 11 AM TO 9 PM PDT FRIDAY FOR NORTHERN ELKO
COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT RANGE...SOUTH CENTRAL ELKO
COUNTY...SOUTHEASTERN ELKO COUNTY...SOUTHWESTERN ELKO COUNTY.

WIND ADVISORY UNTIL 8 PM PDT THIS EVENING FOR HUMBOLDT COUNTY.

RED FLAG WARNING UNTIL 9 PM PDT FRIDAY FOR NORTHEASTERN NYE
COUNTY...NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY...
NORTHWESTERN NYE COUNTY...SOUTHERN LANDER COUNTY AND SOUTHERN
EUREKA COUNTY...WHITE PINE COUNTY.

&&

99/96/96/99/99

In the hours before

Special weather statement, Jun 12, 12:39 PM PST, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
139 PM PDT THU JUN 12 2014

NVZ033-122130-
SOUTHEASTERN ELKO COUNTY NV-
139 PM PDT THU JUN 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELKO COUNTY UNTIL
230 PM PDT...

AT 138 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES SOUTH OF WEST WENDOVER...MOVING
NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING. STRONG ERRATIC OUTFLOW WINDS AND AREAS
OF BLOWING DUST WILL IMPACT U.S. HIGHWAY 93 ALTERNATE.

* LOCATIONS IMPACTED INCLUDE...
   WEST WENDOVER...
   U.S. HIGHWAY 93 ALTERNATE SOUTH OF WEST WENDOVER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4039 11418 4050 11437 4080 11412 4076 11404
      4053 11404
TIME...MOT...LOC 2038Z 217DEG 22KT 4052 11420

TURNER
Special weather statement, Jun 12, 1:50 PM PST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
250 PM PDT THU JUN 12 2014

NVZ033-122230-
SOUTHEASTERN ELKO COUNTY NV-
250 PM PDT THU JUN 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELKO COUNTY UNTIL 330 PM
PDT...

AT 249 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF WEST WENDOVER...MOVING NORTHEAST
AT 30 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM. AREAS OF
BLOWING DUST AND STRONG WIND GUSTS WILL MAKE TRAVEL DIFFICULT ALONG
INTERSTATE 80.

* LOCATIONS IMPACTED INCLUDE...
   INTERSTATE 80 BETWEEN SILVER ZONE PASS AND WEST WENDOVER...
   WEST WENDOVER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4068 11427 4084 11439 4105 11404 4100 11403
      4073 11404
TIME...MOT...LOC 2149Z 239DEG 28KT 4081 11422

TURNER

The radar

The Elko radar (KLRX), 145 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Eureka

When
June 12, 5:00 PM PST to 5:02 PM PST
Where
Eureka County, 1.06 mi E of (P68)eureka to 3.29 mi ENE of (P68)eureka
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.600, -115.980

A dry microburst just east of the Eureka Airport destroyed a hay barn and uprooted a large tree. Winds were estimated at 65 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2014Every state in 2014This day in weather historyWarnings in Nevada, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519222.